Iowa, 2018Flooding in Iowa, October 8 to 12, 2018
October 8 to 12, 2018 · NWS ARX · 3 events in 2 counties and zones
Another round of heavy rain fell across northeast Iowa on October 8th and 9th with amounts up to two inches. The ground was still saturated from earlier rainfall in late September and early October and the runoff from the rains on the 8th and 9th caused flooding along the Turkey River at Spillville (Winneshiek County), Elkader and Garber (Clayton County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of heavy rain fell across northeast Iowa on October 8th and 9th with amounts up to two inches. The ground was still saturated from earlier rainfall in late September and early October and the runoff from the rains on the 8th and 9th caused flooding along the Turkey River at Spillville (Winneshiek County), Elkader and Garber (Clayton County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 8, 5:05 AM CST, 4 hours earlier.
Area forecast discussion, Oct 8, 5:05 AM CST, 4 hours before
Area Forecast Discussion
National Weather Service La Crosse WI
605 AM CDT Mon Oct 8 2018
.SHORT TERM...(Today through Wednesday)
Issued at 240 AM CDT Mon Oct 8 2018
No change in what has been well forecast for the past week with a
soggy few days ahead for the Upper Mississippi River Valley - with
heavy rain and flooding (river/stream) concerns into Wednesday.
West coast trough continues to sharpen with east coast ridge
amplifying - keeping the region locked into a freeway of shortwaves
moving north/northeast out of the trough. At the sfc, a warm front
lies to the south while what looks to be an inverted trough runs
north-south Dakotas/western MN area. Not that defined. The
boundaries look like they may gradually coalesce into a north-south
running boundary later tonight as the warm front gets some movement
north and the flow a loft become more north-south. This boundary
then anchors roughly from northwest WI into southern IA - with the
parade of shortwaves running across it. In addition, the upper level
jet will enhance this available lift into Wed with persistent upper
level divergence. For fuel, steady flux of low level moisture
transport with periodic surges of the 850 mb jet. Prolonged period
of fairly persistent rain will be the result, with pockets of
moderate to heavy rain at times.
As for thunder chances, not a whole lot of instability to play with,
and what there is is mostly east of the front, in the warm sector.
One period of interest is later Tue afternoon/evening with the NAM
and GFS building close to 1000 J/kg of MUCAPE, overlapping with 30-
40 kts of 0-3 km shear. Deeper shear more northwest into the colder
air. A decent shot for a few stronger storms, and perhaps isolated
severe. Otherwise, the main severe concern for the next few days is
the river/stream flooding for repeated rounds of rain. More on that
in the hydrology section below.
Dialing back to this afternoon - some of the meso models are
sparking a thin line of storms in the vicinity of the warm front and
on edge of bubble of instability. Recent HRRR runs are pretty
aggressive with developing this line by mid/late afternoon across
eastern IA into southwest WI. Other models aren't nearly as
aggressive, but generally suggest something could go up. RAP showing
upwards of 40 kts of 0-6 km shear where it develops some storms. If
they go, would seem to be enough for at least some stronger storms,
and some threat for severe. Evolution will have to be watched
closely today.
.LONG TERM...(Thursday through Sunday)
Issued at 240 AM CDT Mon Oct 8 2018
Models remain in good agreement with pattern shift for the later
half of the week, shifting from southerly to a northwest flow a
loft. Both the GFS and EC suggest shortwaves will move southwest out
of Canada and spin across the Upper Mississippi valley during this
period - one on Friday and the other Sat night/Sun. The Friday
system will have to battle a sfc high across the south, and that
will help limit saturation for the shortwave to work on. With the
high exiting southeast by Sat, the weekend system won't have that to
compete with. While trends still favor at least a few days of drying
out for the local area (Wed night-Sat), some shower chances look to
creep back in by Sunday, potentially into the start of the new work
week. General cyclonic flow a loft and low/mid level cooling/good
lapse rates suggest at least an afternoon threat for some showers.
The northwest pattern shift also brings much colder air to round out
the week, with shots of low level cold air advection Thu/Fri and
again Sun-Mon. 40s/50s for highs with lows mostly in the 30s are
expected. For those that have not had a killing frost, that
could/will occur this weekend. Freezing temps also a distinct
possibility - highlighted for Friday morning.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 605 AM CDT Mon Oct 8 2018
Periodic showers will persist through early Tuesday as a warm
front lifts north into the area and a surface trough remains
situated west of the area. Widespread IFR/LIFR ceilings are
expected, with perhaps a period of improving ceilings at KLSE
this afternoon as the warm front tries to lift north, but
confidence is low. Some visibility reductions will be possible at
times in showers/BR. Although an isolated storm is possible,
confidence in thunder is too low to mention.
&&
.HYDROLOGY...
Issued at 240 AM CDT Mon Oct 8 2018
Still looking at a summer-ish airmass for the start of the new work
week...pws pointing upwards of 1.75 inches with warm cloud depths
around 3.5 kft. Favorable for efficient rain production during the
summer, real good for early fall. Mostly though, amounts are going
to be heavily factored by time and residence of the rain -
basically, where the north-south bands set up and "sit". Models have
trended toward putting this axis from northcentral WI into western
IA. The GFS has generally been more west compared to the EC/NAM.
Locally, the favored locations run from northeast IA, through
southeast MN into north-central WI. Thankfully, hard hit locations
of southwest WI and bordering IA counties may be spared the higher
rainfall amounts. That said, some convective risks - if realized -
could drop some quick heavy rainfall in these locations this
afternoon/Tue. Perhaps a threat for flash flooding here. Something
else to monitor.
There will be a flooding threat where the higher amounts fall, but
look more areal-river/stream related rather than "flash". If trends
continue to favor the rain just west/north, those areas will need a
day or two to saturate and then runoff can begin more in earnest.
With this in mind, will issue a Flood Watch for these potential
impacts. Confidence fairly high that there will be impacts for some
river systems.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch from 1 PM CDT this afternoon through Wednesday
morning for WIZ017-029-032>034.
MN...Flood Watch from 1 PM CDT this afternoon through Wednesday
morning for MNZ079-086>088-094-095.
IA...Flood Watch from 1 PM CDT this afternoon through Wednesday
morning for IAZ008-009-018-019.
&&
SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...JM
HYDROLOGY....RieckHazardous weather outlook, Oct 8, 3:54 AM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
454 AM CDT Mon Oct 8 2018
IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032>034-
091000-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson-
454 AM CDT Mon Oct 8 2018
This Hazardous Weather Outlook is for parts of northeast
Iowa, southeast Minnesota and western into north-central
Wisconsin.
.DAY ONE...Today and Tonight
Flood Watch this afternoon and tonight.
Rainfall could result in rises on some rivers and streams.
Flooding is possible. Isolated thunderstorms also possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Flood Watch continues into Wednesday.
Periods of rain, heavy at times, with scattered storms through
Wednesday. Many rivers and streams will be on the rise and some
could flood. Flooding may become widespread if heavy rain repeats
over areas already saturated by recent rainfall.
.SPOTTER INFORMATION STATEMENT...
Rainfall and any reports of flooding are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ010-011-029-030-MNZ096-WIZ041>044-053>055-061-091000-
Winneshiek-Allamakee-Fayette-Clayton-Houston-La Crosse-Monroe-
Juneau-Adams-Vernon-Crawford-Richland-Grant-
454 AM CDT Mon Oct 8 2018
This Hazardous Weather Outlook is for portions of northeast
Iowa, southeast Minnesota and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Scattered storms possible this afternoon into the evening.
A few could be strong with isolated severe storms also possible.
Main threat would be wind. Locally heavy rain could lead to
flooding in areas that are saturated from previous rains.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Periods of rain, heavy at times, through Wednesday. Rises on some
rivers and streams are expected.
Scattered thunderstorms possible Tuesday afternoon and evening.
A few could be strong, potentially severe, with damaging winds the
main threat.
.SPOTTER INFORMATION STATEMENT...
Rainfall and any severe reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rieck
Flood, Clayton
- When
- October 8, 9:05 AM CST to October 12, 2:10 AM CST
- Where
- Clayton County, 0.6 mi N of Garber to 0.93 mi N of Garber
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.739, -91.269
Runoff from heavy rains pushed the Turkey River out of its banks in Garber. The river crested over three feet above the flood stage at 20.63 feet on October 10th.
Flood, Clayton
- When
- October 9, 7:50 AM CST to October 12, 9:35 AM CST
- Where
- Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.845, -91.404
Runoff from heavy rains pushed the Turkey River out of its banks in Elkader. The river crested almost three above the flood stage at 14.72 feet on October 10th.
Flood, Winneshiek
- When
- October 10, 2:45 AM CST to October 11, 10:30 AM CST
- Where
- Winneshiek County, 0.93 mi NE of Spillville to 1.08 mi NE of Spillville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.209, -91.957
Runoff from heavy rains pushed the Turkey River out of its banks in Spillville. The river crested less than a foot above the flood stage at 9.8 feet on October 10th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, October 8 to 9, 20184 deaths · 3 injured · $9.0 million · 9 events
- Damaging Wind in Florida, October 8, 20181 death · 1 injured · 1 event
- Flash Flood and Flood in Kansas, October 8 to 10, 20181 death · 56 kt wind · 3 events
- Tornadoes and Flooding in Iowa, October 8 to 10, 2018$568,000 · EF1 · 21 events
- Tornado and Flooding in Texas, October 8, 2018$200,000 · 1.75 in hail · 13 events
- Tornado and Flash Flooding in Texas, October 8 to 9, 2018$59,000 · EF0 · 11 events
- Flooding in Wisconsin, October 8 to 21, 2018$42,000 · 4 events
- Flooding in Kansas, October 8, 2018$8,000 · 23 events
- Dense Fog in Virginia, October 8, 201821 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 8 to 9, 201818 events
- Dense Fog in Maryland, October 8, 201812 events
- Coastal Flood in Texas, October 8 to 13, 201810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 788689, 788688, 788687.